Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Lake Charles, LA

April 18, 2017Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 18, 2017, 2:15 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2017, 2:15 PM CDT (19:15 UTC)
Expired
Apr 18, 2017, 5:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 23 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:53 PM CDTFLASH FLOOD4 Nnw Sulphur, LAPUBLIC POSTED PHOTO OF FLOODING WITH WATER ENTERING A BUILDING NEAR HOUSTON RIVER ROAD AND DUNNE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WGUS54 KLCH 181915
FFWLCH
LAC019-182215-
/O.NEW.KLCH.FF.W.0014.170418T1915Z-170418T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
215 PM CDT TUE APR 18 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Calcasieu Parish in southwestern Louisiana...

* Until 515 PM CDT

* At 215 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lake Charles, Sulphur, Westlake and Buhler. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3040 9325 3019 9317 3019 9340 3040 9348

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 12:57 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 18, 12:57 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1257 PM CDT Tue Apr 18 2017

.DISCUSSION...
18Z TAFS

&&

.AVIATION...
A weakening mesoscale convective system has been encroaching on
BPT for the last several hours resulting in numerous showers and
thunderstorms in that area. This activity is expected to continue
for at least another couple of hours before the system dissipates.
Elsewhere, scattered showers and thunderstorms will continue to
develop and move north to northwestward through the afternoon
before waning after sunset.

Fog does not appear to be as likely tonight as the last couple of
nights but with areas of saturated soil and light winds, some
patchy fog development will be possible. However, did not feel
confident enough in location to add to tafs attm.

Fewer thunderstorms expected across the area during the day
Wednesday as there won't be as much upper level support for
development. However, a few isolated showers or thunderstorms will
be possible by late morning into the afternoon.

Jones

&&

.PREV DISCUSSION... /issued 1030 AM CDT Tue Apr 18 2017/

UPDATE...
The fog this morning has given way to scattered showers and
thunderstorms across much of southwestern Louisiana. The complex
of showers and thunderstorms that brought flooding rains to parts
of the Houston/Galveston area early this morning appears to be
gradually drifting to the east and could begin to impact parts of
Jefferson and Hardin counties over the next hour or two. Since
higher POP's were already being carried across this area, no
changes were needed. The rest of the forecast is on track.

Jones

PREV DISCUSSION... /issued 701 AM CDT Tue Apr 18 2017/

DISCUSSION...
For the 04/18/17 1200 UTC TAF package.

AVIATION...
VSBY/CIG restrictions not as rampant this morning, with KAEX and
the Acadiana terminals the only observing sites reporting
obstructions thus far. Similar to yesterday, these conditions
should improve over the next 2 to 3 hours, with a period of MVFR
lingering at KLFT into early afternoon. Remaining sites are
expected to remain VFR through the period. Some light rain
starting to near KBPT from the west with more persistent and
robust convection remaining farther west toward Galveston.
Farther upstream, a N-S oriented band of convection continues to
push ENE along the upper TX coast. Evolution of this activity
remains uncertain, with high resolution guidance split on how far
east...if at all...significant rainfall will spread. Given this,
will hold off inclusion of any TEMPO groups in favor of vicinity
verbiage at this time.

13

PREV DISCUSSION... /issued 508 AM CDT Tue Apr 18 2017/

SYNOPSIS...
Regional radar mosaic shows several clusters of convection acrs
southeast TX and the upper and middle TX coast, with just some
isltd nocturnal showers further east along the southwest LA coast.
The activity over TX was occurring courtesy of a mesoscale
convective vortex (MCV) embedded within a slow moving trough in
the mid and upper levels.

Meanwhile, at the sfc, high pres continues to ridge west along the
Gulf coast, providing a warm and moist low lvl southerly flow over
the region. This was keeping muggy conditions in place with again
this morning with temperatures in the middle 60s to lower 70s and
dewpoints only a degree or two lower.

24

DISCUSSION...
The convection acrs southeast TX will slowly spread east today as
a series of perturbations within the trough aloft meander over
the northwest Gulf coast. Precip water values over the region are
expected to climb to near 1.6 inches by this aftn, well abv values
typically seen this time of year. This will allow for storms to
be efficient rainfall producers, and locally heavy rainfall can be
expected within some of the storms. Despite mean storm motion
between 10-15 KT, suggesting that individual storms are not
expected to stay over one location very long, the overall slow
movement of the system aloft will allow for possible training
convection and pose a risk for minor localized flooding acrs
southeast TX and extreme west and southwest LA. In addition, WPC
has recently updated the MRGL risk for excessive rainfall over
southeast TX to include portions of our area west of a line from
Jasper to Sabine Lake. With most of the convection having stayed
west of the area so far this morning, will hold off on issuing a
Flash Flood Watch attm, but will continue to monitor trends the
next few hours.

With considerable cloud cover and increasing shower coverage
expected, aftn highs will run slightly cooler than the past few
days, especially acrs western portions of the area where max temps
will struggle to reach 80 degrees. Further east, a few more
breaks in cloud cover/more sctd convection could allow
temperatures to warm into the lower 80s.

Activity is expected to wind down after sunset this evening, with
POPs diminishing to around 20 percent once daytime heating comes
to an end. The weakness aloft will gradually evolve into more of a
shear axis through Wednesday as high pres ridging tries to build
in from the west. However, ample moisture will persist over the
area, and with lingering boundaries leftover from today's storms,
widely sctd showers and tstms are expected to develop again with
daytime heating. Coverage is not expected to be nearly as
extensive as today, so daytime temperatures should climb back into
the lower 80s.

The upper ridge will continue to build east Thursday into Friday,
with low rain chcs expected each day. However, by Friday a shortwave
over the western CONUS will dig southeastward toward the southern
Rockies, before ejecting over the southern plains Friday night.
The system will induce a sfc low over western OK/TX, which will
advance east on Saturday dragging a cold front through the area.
Despite some minor differences regarding the placement of the low
and the timing of the front, model guidance shows generally good
agreement and is fairly consistent with previous fcsts with
decent shower and tstm chcs expected ahead of and along the front
Saturday into Saturday night. Behind the front, drier and cooler
weather will return for next Sunday into early next week with lows
in the 50s and highs in the 70s.

24

MARINE...
Generally light south to southeast winds will persist through much
of the week as sfc high pres off the southeast coast ridges
westward acrs the Gulf coast. Sctd showers and a few tstms can be
expected today as a mid/upper level trough over TX meanders over
the northwest Gulf coast. Rain chcs will diminish through the
remainder of the week as high pres begins to build into the area
from the west. A cold front will move into the region on Saturday,
bringing another chc for showers and storms. Strong offshore flow
is expected to develop in its wake.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  84  65  84 /  20  20  10  20
LCH  67  83  68  84 /  20  20  10  20
LFT  66  85  68  85 /  20  20  10  30
BPT  69  83  69  85 /  30  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...66
Hazardous weather outlook, Apr 18, 5:58 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
558 AM CDT Tue Apr 18 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
558 AM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase across southeast Texas and
southwest Louisiana this morning, spreading east toward central
and south central Louisiana during the afternoon. Heavy rainfall
can be expected with some of the storms today, and there is the
potential for some storms to train over the region, especially
west of an Alexandria to Jennings line.

Area average rainfall totals are expected to be range from one
half to one inch. However, localized amounts of 2 to 4 inches will
be possible in areas where training storms develop. This could
result in minor flooding in some locations, especially in low-
lying or urban areas.

Showers and thunderstorms are expected to diminish this evening
with the loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to widely scattered daytime showers or thunderstorms
will be possible Wednesday through Friday.

A cold front will move through the region Saturday into Saturday
night. Scattered showers and thunderstorms can be expected ahead
of and along the front. While conditions could be favorable for
some strong to severe storms, it is still too early to delineate
more specific details regarding the potential for severe weather
or heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-191100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
558 AM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected over the
coastal waters today, especially west of Cameron. Some storms will
be capable of producing very heavy rainfall reducing visibilities
to less than one mile, and occasional cloud to water lightning.

Showers and thunderstorms will decrease tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front is expected to move into the coastal waters late
Saturday. Numerous showers and a few thunderstorms will be
possible with this cold front. A few strong storms could be
possible as well. Behind the front, strong offshore flow will
develop, and exercise caution or advisory flags may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:49 PM CDTAreal Flood AdvisoryLCHCalcasieu116 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.